Alert archive / Ohio / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2020, 5:20 PM EDT for 4 counties in Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2020, 5:20 PM EDT (21:20 UTC)
- Expired
- May 14, 2020, 6:00 PM EDT
- In force
- 40 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, OH, Erie County, OH, Huron County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 68 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 5:24 PM EDT | TSTM WND DMG | 1 E Castalia, OH | SEVERAL TRESS DOWN AND SIDING RIPPED OFF OF A FEW HOUSES. A GARAGE DOOR WAS BLOWN IN. |
| May 14, 5:37 PM EDT | TSTM WND DMG | 4 E North Fairfield, OH | DOWN POWER LINES AND POLES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1010 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
046
WUUS51 KCLE 142120
SVRCLE
OHC033-043-077-139-142200-
/O.NEW.KCLE.SV.W.0035.200514T2120Z-200514T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
520 PM EDT Thu May 14 2020
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Huron County in north central Ohio...
Northern Richland County in north central Ohio...
Erie County in north central Ohio...
Northeastern Crawford County in north central Ohio...
* Until 600 PM EDT.
* At 520 PM EDT, severe thunderstorms were located along a line
extending from near Bellevue to New Washington, moving east at 65
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Sandusky, Norwalk, Western Vermilion, Kelleys Island, Shelby,
Bellevue, Willard, New London, Plymouth, Northern Milan, Milan,
Wakeman, New Washington, Castalia, Greenwich, Monroeville, Berlin
Heights, North Fairfield, Tiro and Bloomingville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4099 8285 4100 8283 4146 8285 4144 8276
4146 8271 4158 8269 4161 8273 4163 8267
4149 8270 4147 8266 4145 8269 4139 8248
4143 8235 4107 8234 4106 8244 4085 8241
4084 8288
TIME...MOT...LOC 2120Z 247DEG 57KT 4130 8280 4095 8285
HAIL...<.75IN
WIND...60MPH
$$
Kahn2 follow-up statements
956
WWUS51 KCLE 142140
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
540 PM EDT Thu May 14 2020
OHC033-043-077-139-142200-
/O.CON.KCLE.SV.W.0035.000000T0000Z-200514T2200Z/
Huron OH-Richland OH-Erie OH-Crawford OH-
540 PM EDT Thu May 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR HURON...NORTHERN RICHLAND...ERIE AND NORTHEASTERN CRAWFORD
COUNTIES...
At 540 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Western Vermilion to near New London,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Sandusky, Norwalk, Western Vermilion, Shelby, Willard, New London,
Plymouth, Northern Milan, Milan, Wakeman, Greenwich, Berlin Heights,
North Fairfield, Tiro, Sandusky South, Birmingham, Fairview Lanes,
Shenandoah and Olivesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4098 8283 4108 8263 4124 8262 4143 8276
4145 8271 4139 8248 4143 8235 4107 8234
4106 8244 4085 8241 4084 8288
TIME...MOT...LOC 2140Z 260DEG 48KT 4142 8248 4105 8251
HAIL...<.75IN
WIND...60MPH
$$
Kahn745
WWUS51 KCLE 142158
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
558 PM EDT Thu May 14 2020
OHC033-043-077-139-142208-
/O.EXP.KCLE.SV.W.0035.000000T0000Z-200514T2200Z/
Huron OH-Richland OH-Erie OH-Crawford OH-
558 PM EDT Thu May 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR HURON...NORTHERN RICHLAND...
ERIE AND NORTHEASTERN CRAWFORD COUNTIES WILL EXPIRE AT 600 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4098 8283 4108 8263 4124 8262 4143 8276
4145 8271 4139 8248 4143 8235 4107 8234
4106 8244 4085 8241 4084 8288
TIME...MOT...LOC 2158Z 270DEG 57KT 4152 8217 4115 8220
$$
KahnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:56 PM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 14, 3:56 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 356 PM EDT Thu May 14 2020 .SYNOPSIS... Warm front will stall near the south shore of Lake Erie this evening. As low pressure move across southern Ontario friday afternoon it will pull a cold front southeastward across the region. This cold front will stall near the Ohio River Valley on Saturday. As low pressure takes shape over the middle Mississippi River Valley Saturday night it will bring a warm front northward across Ohio. This storm system will move to Ohio on Sunday but may linger into next week. && .NEAR TERM /THROUGH FRIDAY NIGHT/... Several surface features to watch through the evening. The warm front is making steady northward movement toward the lake. As of 3 pm the warm front was located from near Meadville to near the south shore of Lake Erie, north of Toledo and into southern Michigan. Moisture advection continues to advect into through southwestern Ohio. Now we will continue to monitor a couple pieces of low level jet energy. One piece of jet energy seems to be associated with a weak convectively induced circulation that is moving across southern Ohio. This may produce an area of convergence across southwestern/southern portions of the area. The other piece of jet energy looks as if it will punch into NW OH between 20Z and 22Z and may help generate additional convection near along the warm front, possibly over the lake. If this convection gets going over the lake it may be our best chance of damaging winds with a cold pool developing. Also never trust a warm front with a bit more low level shear near the boundary that could produce a brief spinup. While gusty winds are possible with the other convection south it likely wont be the main focus. We will also monitor for some training of echoes near the warm front across NE OH/NW PA. So will monitor this region for some minor flooding issues. Beyond midnight it appears there will be showers/thunderstorms along and north of the warm front that will arc from NW PA across the lake to eastern Michigan. Shear profile doesnt appear to be favorable for severe. We will then watch convection sag southward toward the region with the cold front on Friday. It will take much of the day to get the front south of the region so will retain fairly high POP's through the day. Decent range in temperatures this afternoon with eventual mid 60s across NW PA to the 70's across most of Ohio. It remains warm and humid tonight with lows likely within a couple degrees of 60. High pressure over Ontario will ridge southward into the area Friday night with dry conditions in the wake of the cold front. Cooler with lows ranging from the upper 40's near the lake to the middle to upper 50's south. && .SHORT TERM /SATURDAY THROUGH MONDAY/... The short term begins Saturday with a stationary front/stalled cold front draped west to east across Central Ohio with high pressure stationed just north of the Upper Great Lakes. Much of the precipitation is expected to stay south of the area during the day Saturday as drier mid level air arrives across the lower Great Lakes. Meanwhile, an upper trough and associated vort max will develop across the Northern Plains. Surface low pressure will develop just ahead of this upper trough, reaching the vicinity of Lake Michigan by Sunday morning and lifting the stalled front across Central Ohio, north across the area as a warm front. As the warm front lifts north across the area on Sunday, overrunning precipitation with some thunder will be possible associated with isentropic lift. There remains to be low confidence in strength and timing of any storms that develop with significant model differences on the strength and location of this potent shortwave still apparent. However, there is potential for severe weather with this strongly-forced system Sunday afternoon and evening, but will be dependent upon instability, especially in areas of clearing. Precipitation chances look to continue Sunday night through Monday as the upper trough starts to cutoff from the mean flow, slowing the eastward progression of the low pressure system. Highs Sunday will range in the low to mid 70s while Monday will feature increased cloudiness and more widespread 60s. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... As mentioned above, the upper level trough will cutoff from the mean flow and slowly meander somewhere between the Ohio Valley and Mid- Atlantic for the remainder of the week. Recent model guidance has showed a slight westward shift of this cutoff low and associated "blocking" pattern, but will be largely dependent on any tropical system that may develop along the East Coast and its strength and location. With that said, precipitation chances will remain apparent from Monday, onwards through the end of the long term period, but low confidence in location and timing precludes anything higher than chance at this point. Temperatures will be below average from Monday through mid-week, with highs ranging anywhere from the mid 50s to mid 60s, largely dependent on areas of cloudiness from the upper low. && .AVIATION /18Z Thursday THROUGH Tuesday/... MVFR/IFR conditions occurring with the showers near the warm front that was located from near Youngstown to Cleveland then westward near the south shore of Lake Erie, north of Toledo and into southern Michigan. Additional rounds of thunderstorms will develop, scattered south and numerous over the lake. The storms that move onshore will have the potential to produce strong damaging winds. Expect IFR conditions near any of the thunderstorms. There may be a brief lull in the coverage of the convection after midnight then increase again around sunrise as a cold front moves southward. MVFR/IFR conditions are expect with the showers/thunderstorms along the cold front. Gusty southerly winds area expected across much of the area through the evening. Strongest gusts away from the thunderstorms will be around 30 knots, especially west of I-71. Winds will shift to the southwest by sunrise but more westerly in the the wake of the cold front. Outlook...Non-VFR with showers and thunderstorms Friday, then again on Sunday into Monday. && .MARINE... Low chances for any small craft advisory conditions across the lake through early next week. The period of strongest winds are expected late tonight through Friday as winds increase out of the southwest, 15 to 20 knots. A cold front will move east across the lake Friday evening with winds becoming northerly, 10 to 15 knots by Friday night. East, northeasterly flow, 10 to 15 knots, ramps up once again Saturday through Saturday night ahead of a warm front which could introduce a chance for lakeshore flooding across the western basin. As the warm front lifts north across the area by Saturday night, low pressure will track over the lake Sunday evening. Behind this low, northerly flow will increase to 10 to 15 knots through Monday night. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM SHORT TERM...Kahn LONG TERM...Kahn AVIATION...MM MARINE...Kahn
Hazardous weather outlook, May 14, 4:40 AM EDT, 12 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 440 AM EDT Thu May 14 2020 OHZ003-006>008-017-018-151100- Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca- 440 AM EDT Thu May 14 2020 This Hazardous Weather Outlook is for northwest Ohio. .DAY ONE...Today and tonight. A couple rounds of showers and thunderstorms are expected today. Thunderstorms that develop late this afternoon and through the evening may be strong to severe. Large hail and damaging winds are the primary threats. The thunderstorms could produce heavy rainfall especially if storms track across the same area. This may lead to an elevated flooding potential. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>014-019>023-089-PAZ001>003-151100- Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Huron-Medina- Summit-Portage-Trumbull-Ashtabula Lakeshore-Northern Erie- Southern Erie-Crawford- 440 AM EDT Thu May 14 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. Thunderstorms that develop this afternoon and evening may be strong with gusty winds. The thunderstorms could also produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ027>033-036>038-047-151100- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox- 440 AM EDT Thu May 14 2020 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms that develop this afternoon and evening may be strong with gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ061-142>149-162>169-151100- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 440 AM EDT Thu May 14 2020 This Hazardous Weather Outlook is for central Lake Erie, eastern Lake Erie and western Lake Erie. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 14, 4:14 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cleveland OH
414 PM EDT Thu May 14 2020
OHZ017-142100-
Hancock-
414 PM EDT Thu May 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK COUNTY...
At 413 PM EDT, strong thunderstorms were clustered over Ottawa,
moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Findlay, Fostoria, Bluffton, North Baltimore, McComb, Arlington,
Arcadia, Rawson, Vanlue, Van Buren, Mount Blanchard, Benton Ridge,
Jenera, Mount Cory, Bairdstown and Williamstown.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4117 8388 4117 8363 4116 8342 4100 8342
4099 8346 4095 8346 4095 8348 4091 8348
4090 8351 4082 8352 4082 8388
TIME...MOT...LOC 2013Z 259DEG 41KT 4100 8402
KahnSpecial weather statement, May 14, 4:25 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
425 PM EDT Thu May 14 2020
OHZ006>008-142130-
Wood-Ottawa-Sandusky-
425 PM EDT Thu May 14 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT OTTAWA...SANDUSKY AND
EASTERN WOOD COUNTIES...
At 425 PM EDT, strong thunderstorms were clustered over Bowling
Green, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Bowling Green, Fremont, Port Clinton, Perrysburg, Clyde, Waterville,
Oak Harbor, Gibsonburg, Genoa, Woodville, Elmore, Ballville,
Pemberville, Millbury, Haskins, Luckey, Bradner, Marblehead, Wayne
and Risingsun.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4151 8371 4162 8311 4151 8299 4152 8289
4158 8283 4153 8282 4154 8271 4150 8274
4146 8304 4145 8304 4143 8301 4145 8297
4142 8294 4144 8285 4132 8284 4132 8285
4125 8342 4119 8371 4146 8375
TIME...MOT...LOC 2025Z 259DEG 40KT 4135 8364
KahnLocal storm report, May 14, 4:44 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
444 PM EDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM NON-TSTM WND GST 2 SW FINDLAY 41.02N 83.67W
05/14/2020 M63 MPH HANCOCK OH ASOS
ASOS STATION KFDY FINDLAY.
&&
ANMLocal storm report, May 14, 4:52 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
452 PM EDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND GST 2 SW FINDLAY 41.02N 83.67W
05/14/2020 M63 MPH HANCOCK OH ASOS
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 2 SW FINDLAY. ASOS STATION KFDY
FINDLAY.
&&
ANMLocal storm report, May 14, 4:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
454 PM EDT THU MAY 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND DMG ARCADIA 41.11N 83.52W
05/14/2020 HANCOCK OH TRAINED SPOTTER
SEVERAL TREES DOWN ON HOUSES.
&&
ANMSpecial weather statement, May 14, 5:11 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
511 PM EDT Thu May 14 2020
OHZ027-028-036-142200-
Crawford-Wyandot-Marion-
511 PM EDT Thu May 14 2020
...A STRONG THUNDERSTORM WILL AFFECT MARION...SOUTHERN WYANDOT AND
SOUTHWESTERN CRAWFORD COUNTIES...
At 511 PM EDT, a strong thunderstorm was located over Marseilles, or
9 miles east of Kenton, moving east at 50 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Marion, Bucyrus, Upper Sandusky, Prospect, La Rue, Morral, Waldo,
Marseilles, Nevada, Caledonia, New Bloomington, Green Camp, Harpster,
Kirby, Oceola and State Route 229 at US Route 23.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4044 8325 4051 8325 4051 8342 4068 8342
4070 8344 4071 8349 4082 8350 4084 8352
4085 8286 4065 8286 4064 8296 4049 8296
4048 8302 4043 8303
TIME...MOT...LOC 2111Z 270DEG 42KT 4069 8344
KahnThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:14 PM EDT | Special Weather Statement | CLE | Hancock | 46 min |
| May 14, 4:25 PM EDT | Special Weather Statement | CLE | Sandusky, Wood | 65 min |
| May 14, 4:40 PM EDT | Severe Thunderstorm Warning | CLE | Crawford, Hancock, Seneca, Wyandot | 50 min |
| May 14, 4:55 PM EDT | Special Marine Warning | CLE | 95 min | |
| May 14, 5:11 PM EDT | Special Weather Statement | CLE | Crawford, Marion, Wyandot | 49 min |
| May 14, 5:37 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga, Lorain | 68 min |
| May 14, 5:40 PM EDT | Special Marine Warning | CLE | 67 min | |
| May 14, 5:44 PM EDT | Special Weather Statement | CLE | Ashland, Knox, Morrow, Richland | 46 min |
| May 14, 6:04 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 41 min |
| May 14, 6:06 PM EDT | Severe Thunderstorm Warning | CLE | Ashland, Knox, Morrow, Richland | 39 min |
| May 14, 6:41 PM EDT | Special Weather Statement | CLE | Cuyahoga, Geauga, Lake, Portage, Summit | 49 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.